Wisconsin, 2023

Hail and Damaging Winds in Wisconsin, July 3, 2023

July 3, 2023 · NWS MPX · 10 events in 4 counties and zones

A cluster of thunderstorms developed across eastern Minnesota and western Wisconsin. A few of the stronger storms produced some large hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A cluster of thunderstorms developed across eastern Minnesota and western Wisconsin. A few of the stronger storms produced some large hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 3, 1:56 PM CST, 29 minutes earlier.

Area forecast discussion, Jul 3, 1:56 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
256 PM CDT Mon Jul 3 2023

.DISCUSSION...(This evening through Monday)
Issued at 225 PM CDT Mon Jul 3 2023

KEY MESSAGES:

- Scattered strong storms this afternoon and evening, especially MSP
  metro and northeast into WI. Wind is the primary threat.

- More widespread showers and storms on Tuesday across the entire
  area, with a higher threat for strong/severe storms.

A cold front stretching from near Duluth into southwest Minnesota is
dividing the seasonably warm air to the north to the hot and humid
air to the south, where temperatures have risen into the lower and
middle 90s. This latter airmass is the focus for strong to severe
thunderstorm development later this afternoon and evening. The main
question is the degree of upper-level lift that will be in place to
support thunderstorm development along the boundary. Water vapor
imagery shows a very subtle mid-level wave entering northern and
central Minnesota, with the best lift up by Duluth where numerous
storms have already developed. This activity has developed quite a
bit faster and more widespread than model guidance had predicted,
which suggests ample upper support is indeed in place, and makes it
entirely possible this more aggressive trend could continue with
storms building southward into the MSP metro and south central
Minnesota/western Wisconsin through the evening. Shear is very weak,
but instability is high, so short-lived strong/severe storms are
quite possible with any activity that develops. Steep low- level
lapse rates and dry air aloft will be very favorable for strong
downbursts and associated cold pools/gust fronts with these storms,
so severe wind will be the main hazard for any outdoor activities
this evening. Frequent lightning and hail will also be possible. If
enough storms can develop, there is a potential for cold pools to
congeal and possibly drive convection to be more widespread than
currently anticipated. Otherwise expect the threat to remain fairly
scattered through the evening.

More widespread showers and thunderstorms are expected on
Tuesday/Independence Day as the primary upper trough approaches from
the north. This will bring slightly higher shear values into the
area, and support a more widespread severe thunderstorm threat *if*
enough instability is in place. This latter factor will be the main
question as there is the potential for rain and clouds to develop
through the overnight and early morning and cut down the available
instability. Areas that see sun for much of the day could see CAPE
values in excess of 2500 J/kg, which could support a multi-modal
severe threat including lines and isolated supercells, especially
near the front over central Minnesota where low-level shear will be
locally higher. This threat will need to wait until tomorrow morning
to be better assessed, once the evolution of overnight/early morning
activity is known.

By early Wednesday the primary front will swing through the area and
bring an end to precipitation chances for the remainder of the work
week. This will also usher in cooler and more pleasant weather, with
highs in the 70s Wednesday and Thursday, and rising back to near
normal by the end of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1250 PM CDT Mon Jul 3 2023

Prevailing VFR for the remainder of the afternoon with only diurnal
cu to pester any clear skies. There was narrow band of low-level cu
making its way across the northern half of the state and will
continue eastward. The primary concern is focused around potential MVFR
conditions tonight as widespread scattered showers and thunderstorms
develop this evening into tomorrow morning from west to east across
all MN sites. Guidance was hinting at a break in the rainfall between
late tonight/early tomorrow morning followed by additional
rain/storms later in the day. The greatest impacts are expected
tomorrow afternoon and evening and will be introduced next TAF.
Southwest winds this afternoon will become variable tonight.

KMSP...VFR thru out except TSRA. TS should initiate between 22z-23z
this afternoon with medium to high confidence. Storm coverage will be
isolated to scattered at best. Conditions dry out overnight into Tue
AM. Another round of TS is expected Tue aftn but opted to leave out
a mention until confidence increases on timing and coverage

/OUTLOOK FOR KMSP/
TUE...VFR with periods of MVFR/TSRA. Winds SW 10-15 kts.
WED...VFR. Winds NW 10-15 kts.
THU...VFR. Winds W 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory until 7 PM CDT this evening for Anoka-Carver-Chisago-
     Dakota-Hennepin-Isanti-Ramsey-Scott-Sherburne-Washington-
     Wright.

WI...None.
&&

DISCUSSION...DPH
AVIATION...RMD
Hazardous weather outlook, Jul 3, 2:01 PM CST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
301 PM CDT Mon Jul 3 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
042015-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
301 PM CDT Mon Jul 3 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

There is a chance of thunderstorms this afternoon and tonight. A
few storms may be severe with large hail and damaging winds,
especially across southern Minnesota into western Wisconsin.
Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a slight risk of severe thunderstorms Tuesday afternoon
and evening across much of the area. Large hail, damaging winds,
and heavy rainfall are possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jul 3, 2:10 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
310 PM CDT Mon Jul 3 2023

WIZ014-032100-
Polk WI-
310 PM CDT Mon Jul 3 2023

...Strong thunderstorms will impact portions of Polk County through
400 PM CDT...

At 309 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Frederic to near Scandia.
Movement was east at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Frederic around 315 PM CDT.

Other locations in the path of these storms include St. Croix Falls,
Taylors Falls and Dresser.

This includes U.S. Highway 61 near mile marker 165.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4521 9216 4521 9275 4530 9275 4533 9270
      4536 9270 4540 9265 4545 9265 4549 9271
      4565 9262 4564 9260 4565 9253 4573 9252
      4572 9216
TIME...MOT...LOC 2009Z 249DEG 7KT 4573 9246 4526 9276

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CTG
Special weather statement, Jul 3, 2:22 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
322 PM CDT Mon Jul 3 2023

MNZ091-032115-
Martin MN-
322 PM CDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of Martin County
through 415 PM CDT...

At 322 PM CDT, Doppler radar was tracking a strong thunderstorm near
Welcome, or 9 miles northwest of Fairmont, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Truman.

This includes Interstate 90 between mile markers 82 and 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4350 9485 4371 9485 4385 9458 4385 9425
      4350 9425
TIME...MOT...LOC 2022Z 270DEG 14KT 4374 9460

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CTG

The radar

The Minneapolis radar (KMPX), 125 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Polk

When
July 3, 2:25 PM CST to 2:30 PM CST
Where
Polk County, Frederic
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.670, -92.470

A delayed report was received of a tree down on the roadway.

Thunderstorm Wind, Polk

When
July 3, 3:20 PM CST to 3:25 PM CST
Where
Polk County, Amery
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.320, -92.370

A delayed report was received of multiple trees and powerlines down near Amery.

Hail, St. Croix

When
July 3, 3:30 PM CST to 3:35 PM CST
Where
St. Croix County, Star Prairie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.200, -92.530

Report of hail at least the size of a quarter, and it was getting bigger as the report was being called in.

Hail, St. Croix

When
July 3, 3:40 PM CST to 3:45 PM CST
Where
St. Croix County, 3.23 mi WNW of Deer Park
Measured
1 in hail
Reported by
Public
Coordinates
45.200, -92.440

Thunderstorm Wind, St. Croix

When
July 3, 3:45 PM CST to 3:50 PM CST
Where
St. Croix County, 3.2 mi SW of Deer Park
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.150, -92.430

A report was received from Mping of trees uprooted and snapped.

Thunderstorm Wind, Polk

When
July 3, 4:00 PM CST to 4:05 PM CST
Where
Polk County, 2.92 mi E of Clear Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.250, -92.210

An 18 to 20 inch tree was uprooted.

Hail, St. Croix

When
July 3, 4:16 PM CST to 4:21 PM CST
Where
St. Croix County, 1.47 mi W of Roberts
Measured
0.75 in hail
Reported by
Public
Coordinates
44.980, -92.600

Heavy Rain, St. Croix

When
July 3, 5:21 PM CST
Where
St. Croix County, 2.07 mi N of Hammond
Reported by
Trained Spotter
Coordinates
45.010, -92.450

A measured report of 2.13 inches of rain fell in one hour.

Thunderstorm Wind, Eau Claire

When
July 3, 7:15 PM CST to 7:20 PM CST
Where
Eau Claire County, 3.43 mi W of Eau Claire
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
44.820, -91.550

A 12-18 inch diameter tree fell onto an unaccupied car. The report was received through a photo on social media.

Thunderstorm Wind, Pepin

When
July 3, 7:40 PM CST to 7:45 PM CST
Where
Pepin County, 0.49 mi E of Stockholm
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.480, -92.260

A tree fell on a building and caused minor damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126498, 1126499, 1122200, 1122201, 1122204, 1122233, 1122252, 1126497, 1122310, 1122313.